Saturday, March 2, 2024
HomeLifestyleWarning of ‘rare but serious’ condition linked to statins - millions of...

Warning of ‘rare but serious’ condition linked to statins – millions of Britons at risk


Health bosses have issued a warning after five pills widely used in the UK have been linked to a rare long-term condition.

In a report issued this week, the Medicines and Healthcare products Regulatory Agency (MHRA) revealed that seven types of statins, including five prescribed in the UK, could cause a condition known as myasthenia gravis.

According to the NHS, myasthenia gravis is a “rare” long-term condition that causes muscle weakness.

It most commonly affects the muscles that control the eyes, eyelids and facial expressions, as well as chewing, swallowing and speaking.

However, it can affect the whole body and lead to issues such as weak arms, legs and neck, and serious breathing problems.

The warning comes as patients worldwide have reported suffering from the condition as a side effect of using the drugs.

Statins are a group of drugs used to lower “bad” cholesterol levels, lowering the risk for associated complications such as heart attacks and strokes.

Around 9.6 million people in the UK currently take statins.

Affected drugs included atorvastatin, sold under the brand name Lipitor, pravastatin (Lipostat), lovastatin (Mevacor), fluvastatin (Lescol) and simvastatin (Zocor).

Although the number of suspected cases of myasthenia gravis were reported in “very small numbers”, health officials issued guidance on how to spot the condition.

In a statement, the MHRA said: “There have been some suspected reports of new-onset or aggravation of pre-existing myasthenia gravis or ocular myasthenia associated with statin use;

“The current frequency of these adverse events is not known but given the extensive use of statins in the population, the reports are understood to be very infrequent.”

The health body advised that most patients recovered after using the drugs, but this was not always the case.

“The majority of UK reports note that the patient recovered after stopping statin treatment, while a minority continued to experience symptoms; recurrence of symptoms has been reported when patients restarted on the same or a different statin,” it said.

It is already widely known that statins can cause a number of mild side effects such as headaches, dizziness and feeling sick.

“Your doctor should discuss the risks and benefits of taking statins if they’re offered to you,” the NHS explains.

“The risks of any side effects also have to be balanced against the benefits of preventing serious problems.”

But myasthenia gravis is more serious and can be life-threatening in severe cases, according to the NHS.

Since 1995, the MHRA said it has been notified of 10 cases of statins leading to myasthenia gravis in the UK.

It reported: “Across the 10 yellow card reports the median age of the patients was 66 years (affected patient age groups ranged from 40 to 89 years with the majority of reports concerning those aged over 60 years).

“Symptoms reported include double vision, difficulty with speech and swallowing, weakness in limbs and shortness of breath.

“Onset of symptoms started from a few days up to three months after starting statin therapy.”

The MHRA has advised patients to speak to their doctor if they experience any symptoms of myasthenia gravis while taking statins.

It also urges statin users who already have the myasthenia gravis to monitor their condition.

Common symptoms of myasthenia gravis include:

  • Droopy eyelids
  • Double vision
  • Difficulty making facial expressions
  • Problems chewing and difficulty swallowing
  • Slurred speech
  • Weak arms, legs or neck
  • Shortness of breath and occasionally serious breathing difficulties.
RELATED ARTICLES

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisment -

Most Popular

Recent Comments